Endocrine Abstracts (2012) 29 P1708

Steroid-responsive encephalopathy associated with Graves' disease

R. Dobrescu1, D. Morosanu2, S. Jercalau2, C. Tiu2 & C. Badiu1,2


1National Institute of Endocrinology, Bucharest, Romania; 2University of Medicine and Pharmacy, Bucharest, Romania.


A 29-year-old female diagnosed 1.5 years ago with Graves’ disease, presented with severe thyrotoxicosis and a large, diffuse goiter after an attempt to taper the anti-thyroid medication. She had also noticed 4 days before presentation right arm mild paresis. The neurological exam confirmed the sensitive and motor deficit. Blood assays confirmed severe thyrotoxicosis (TSH <0.03 mUI/l, fT4=25.6 pmol/l, T3 >500 ng/dl), high levels of anti-thyroid antibodies (TPOAb >3000 UI/ml; TRAb=52.8 U/l), without major biochemical abnormalities. She has sinus tachicardia at 130 b.p.m., with features of hyperkinetic heart on ecocardiography but no signs of heart failure. She received increased doses of anti-thyroid medication and β-blocker (Metimazole 20 mg tds and Metoprolol 50 mg tds). Few hours after admission she presented an episode of acute dizziness and lost consciousness for 4–5 min with no seizures. She recovered spontaneously but remained confused, with fluctuating consciousness, severe nausea and headache. The brain CT was normal, excluding a stroke, and the CSF analysis excluded infection. There were nonspecific changes on the EEG, while the brain MRI showed high signal abnormalities in the subcortical white matter of the parieto-occipital areas. In the setting of the high levels of anti-thyroid antibodies, the neurological picture was interpreted as Hashimoto’s encephalopathy, and the patient was started on high dose intravenous corticosteroids (500 mg Metilprednisolone daily) with progressive neurological improvement over the following days.

A rare cause of confusion and altered mental status, Hashimoto’s encephalopathy is an immune-mediated neurological disorder that occurs in the setting of high levels of anti-thyroid antibodies and responds promptly to corticosteroid therapy. Rarely it can be seen in the setting of hyperthyroidism, which can exert its own neurological effects (tremor, confusion, myopathy), further complicating a rather nonspecific neurological picture. Hashimoto’s encephalopathy must always be considered in a female patient with occult neurological manifestations.

Declaration of interest: The authors declare that there is no conflict of interest that could be perceived as prejudicing the impartiality of the research project.

Funding: This research did not receive any specific grant from any funding agency in the public, commercial or not-for-profit sector.

Article tools

My recent searches

No recent searches.